Kansas, 2014High Wind in Kansas, January 26, 2014
January 26, 2014 · NWS ICT · 12 events in 12 counties and zones
A very intense surface cyclone situated over the Northern Great Lakes teamed with a strong inverted surface ridge punching south from South Dakota & Nebraska to produce north winds that were sustained from 40 to 50 mph with 55 to 70 mph gusts. The damaging winds occurred from around 5 PM until around 8 PM.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very intense surface cyclone situated over the Northern Great Lakes teamed with a strong inverted surface ridge punching south from South Dakota & Nebraska to produce north winds that were sustained from 40 to 50 mph with 55 to 70 mph gusts. The damaging winds occurred from around 5 PM until around 8 PM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 26, 2:49 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 26, 2:49 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CST SUN JAN 26 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 246 PM CST SUN JAN 26 2014
ANOTHER STRONG COLD FRONT...CURRENTLY OVER CENTRAL NEBRASKA...WILL
DROP SOUTH QUICKLY ACROSS KANSAS LATE THIS EVENING. THIS WILL USHER
IN ANOTHER SURGE OF ARCTIC AIR LATE THIS EVENING AND OVERNIGHT.
INTENSE PRESSURE RISES...STRONG COLD ADVECTION AND ASSOCIATED
DOWNWARD MIXING SHOULD BE ENOUGH FOR WIDESPREAD WIND ADVISORY
CRITERIA ACROSS THE AREA AFTER THE FRONT MOVES THROUGH...SO CURRENT
WIND ADVISORY IN EFFECT FROM 7PM THROUGH 4AM LOOKS ON TRACK. THE
MOST INTENSE WINDS WILL LIKELY BE FROM ROUGHLY FROM 9PM THROUGH
2AM...WHEN SUSTAINED SPEEDS MAY PERIODICALLY REACH 35 MPH...WITH
GUSTS TO 45 MPH.
COULD ALSO SEE SOME POST FRONTAL SPRINKLES OR FLURRIES LATE THIS
EVENING/OVERNIGHT...AS MID LEVEL SATURATION INCREASES ALONG A WEAK
AREA OF MID LEVEL FRONTOGENESIS. DO NOT THINK IT WILL BE MORE THAN A
TRACE EVENT...CONSIDERING LOW LAYERS REMAIN VERY DRY AND THE TRACE
PRECIPITATION WILL ONLY LAST FOR ABOUT 3 TO 4 HOURS.
EXPECT A COLD AND RAW DAY ON MONDAY AND POSSIBLY INTO TUESDAY...AS
THE ARCTIC AIRMASS SETTLES OVER THE REGION. DO NOT EXPECT
TEMPERATURES TO MOVE MUCH ON MONDAY...WITH TEMPERATURES POSSIBLY
ONLY GAINING BACK A FEW DEGREES. OTHERWISE...EXPECT DAYTIME HIGHS
ONLY IN THE 20S WITH LOW TEMPERATURES FALLING BACK INTO THE SINGLE
DIGITS BY TUESDAY MORNING. WITH THE GUSTY WINDS MONDAY
MORNING...COULD SEE SOME WIND CHILL VALUES IN THE MINUS 5 TO MINUS
10 RANGE ACROSS PORTIONS OF CENTRAL KANSAS. WITH THE WINDS
DIMINISHING...EXPECT WIND CHILL VALUES IN THE MINUS 5 RANGE BY
TUESDAY MORNING.
A WEAK SHORTWAVE IN THE NORTHWEST FLOW LOOKS TO DROP SOUTH ACROSS
THE FORECAST AREA BY TUESDAY AFTERNOON...WITH THE RIGHT READ QUAD OF
THE UPPER LEVEL JET SWEEPING ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS. NAM-WRF MODEL SHOWS ENOUGH SATURATION IN THE
850-700H ZONE FOR A LIGHT SNOW CHANCE...WHILE THE GFS SHOWS MOISTURE
WILL BE LIMITED TO POSSIBLY A FLURRY CHANCE. WILL INTRODUCE A FLURRY
MENTION FOR NOW FOR TUESDAY AFTERNOON ACROSS SOUTH CENTRAL AND
CENTRAL KANSAS.
KETCHAM
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 246 PM CST SUN JAN 26 2014
WED-THU: MID LEVEL FLOW PATTERN BEGINS TO TRANSITION TO MORE OF A
ZONAL FLOW PATTERN TOWARDS THE END OF THE WEEK. THIS WILL ALLOW
ANY WEAK IMPULSE THAT MOVES OUT OF THE ROCKIES AND THE PACIFIC
NORTHWEST TO TAP INTO A LITTLE BETTER GULF MOISTURE RETURN THAN
HAS OCCURRED IN THE PREVIOUS WEEK. THIS WILL ALSO LEAD TO
TEMPERATURES MODERATING FOR WED-THU TOWARDS MORE NORMAL TYPE
HIGHS.
FRI-SUN: UPPER FLOW PATTERN BEGINS A GRADUAL TRANSITION TO A
SOUTHWEST FLOW PATTERN BY THE END WEEKEND. BUT MOST OF NORTHERN
KANSAS WILL STILL BE UNDER THE INFLUENCE OF THE NORTHWEST FLOW
PATTERN WITH BOTH MEDIUM RANGE MODELS SHOWING A HINT OF SHALLOW
COLD AIR REMAINING OVER KANSAS. THERE IS SOME HINT AS A LIGHT
PRECIPITATION CHANCE FOR NORTHERN KANSAS FRIDAY NIGHT AND AGAIN
SATURDAY...AS GULF MOISTURE GRADUALLY BEGINS TO DRIFT BACK INTO
THE PLAINS. A MORE SIGNIFICANT CHANCE OF PRECIPITATION LOOKS TO
MOVE INTO THE PLAINS FOR SATURDAY NIGHT INTO SUNDAY AS A MORE
SIGNIFICANT SHORTWAVE MOVES OUT OF THE SOUTHWEST UNITED STATES.
KETCHAM
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1126 AM CST SUN JAN 26 2014
MAIN ISSUE FOR THIS ISSUANCE OF THE AVIATION TERMINAL FORECAST
WILL BE THE WINDS. A STRONG COLD WILL SLIDE SOUTH TONIGHT AND
BRING ABOUT A DRASTIC INCREASE IN WIND SPEEDS. THE WINDS WILL BE
FROM A NORTHERLY DIRECTION BUT WILL INCREASE TO A 30 KNOT
SUSTAINED SPEED AND GUSTS WILL LIKELY CREEP UP TO 40 KNOTS. IT IS
POSSIBLE THAT A FEW OF THE GUSTS COULD REACH 45 KNOTS. FRONTAL
PASSAGE WILL ENTER THE RUSSELL AND SALINA AREAS SHORTLY AFTER 7 PM
AND THEN TOWARDS HUTCHINSON...WICHITA...AND CHANUTE BY 9 OR 10 PM.
THE SKIES WILL INCREASE IN COVERAGE THIS EVENING WITH AN EARLY
ONSET OF ALTO CUMULUS AROUND 10 THOUSAND FEET. A BRIEF DECK AROUND
5 THOUSAND FEET WILL ACCOMPANY THE FRONT AND BE SHORT LIVED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 13 23 6 30 / 10 10 10 10
HUTCHINSON 11 22 5 30 / 10 10 10 10
NEWTON 11 20 4 29 / 10 10 10 10
ELDORADO 12 21 4 28 / 10 10 0 10
WINFIELD-KWLD 14 24 7 30 / 10 10 10 10
RUSSELL 7 22 4 29 / 10 10 10 10
GREAT BEND 10 23 5 29 / 10 10 10 10
SALINA 10 22 3 29 / 10 0 10 10
MCPHERSON 11 22 4 29 / 10 10 10 10
COFFEYVILLE 15 23 4 28 / 10 10 0 10
CHANUTE 12 20 3 27 / 10 0 0 0
IOLA 12 19 2 26 / 10 0 0 0
PARSONS-KPPF 13 21 4 27 / 10 0 0 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 PM THIS EVENING TO 4 AM CST MONDAY FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jan 26, 4:00 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST SUN JAN 26 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-272200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CST SUN JAN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A STRONG COLD FRONT WILL SURGE SOUTH ACROSS THE REGION THIS
EVENING AND TONIGHT...WITH STRONG AND GUSTY NORTH WINDS AND MUCH
COLDER TEMPERATURES IN ITS WAKE. VERY HIGH GRASSLAND FIRE DANGER
WILL ACCOMPANY THE STRONG WINDS AREA WIDE THIS EVENING AND
TONIGHT. FURTHERMORE...SUB-ZERO WIND CHILLS ARE LIKELY BY LATE
TONIGHT. SEE THE LATEST WIND ADVISORY FOR MORE INFORMATION ON THE
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SUB-ZERO WIND CHILLS ARE LIKELY DURING THE OVERNIGHT AND MORNING
HOURS FROM MONDAY MORNING THROUGH WEDNESDAY MORNING.
FINALLY...VERY HIGH GRASSLAND FIRE DANGER IS LIKELY ON
WEDNESDAY AREA WIDE...DUE TO STRENGTHENING SOUTHWESTERLY WINDS AND
SLIGHTLY WARMER TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KETCHAM
In the hours before
Local storm report, Jan 26, 5:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 5 SW ASH GROVE 39.11N 98.40W
01/26/2014 M54 MPH LINCOLN KS TRAINED SPOTTER
&&
JMBWLocal storm report, Jan 26, 5:45 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST 4 ESE WILSON LAKE 38.93N 98.48W
01/26/2014 M55 MPH LINCOLN KS TRAINED SPOTTER
MEASURED SUSTAINED SPEEDS OF 43 MPH AND WIND GUSTS OF 55
MPH WITH BLOWING DUST.
&&
JMBWLocal storm report, Jan 26, 5:47 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM NON-TSTM WND GST 1 N WILSON 38.84N 98.47W
01/26/2014 U0 MPH ELLSWORTH KS NWS EMPLOYEE
VERY STRONG WINDS AND SOME RAIN WITH VERY LIMITED
VISIBILITY WHILE DRIVING ON I-70.
&&
JMBWLocal storm report, Jan 26, 5:58 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM NON-TSTM WND GST 1 N ELLSWORTH 38.75N 98.23W
01/26/2014 M58 MPH ELLSWORTH KS AWOS
&&
JMBWHigh Wind, Ellsworth
- When
- January 26, 5:59 PM CST to 9:11 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Gusts ranged from 58-65 mph. AWOS, an off-duty NWS employee, and a trained spotter all contributed to this report.
High Wind, Russell
- When
- January 26, 6:08 PM CST to 9:11 PM CST
- Where
- Russell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The 59-mph gust was measured at Russell Airport.
High Wind, Saline
- When
- January 26, 6:10 PM CST to 9:11 PM CST
- Where
- Saline forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Power lines were blown down along a 1-mile stretch of I-135 in South Salina. The downed power lines closed traffic from shortly after 7 PM until 1030 PM. The downed power lines also, literally, sparked 3 grass fires but fortunately there were no injuries. No doubt, there was tree damage. The most significant was that of a few large trees that were uprooted. Gusts ranged from 60-70 mph. ASOS at Salina Airport contributed to this report.
High Wind, Barton
- When
- January 26, 6:34 PM CST to 9:11 PM CST
- Where
- Barton forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A 2-foot (22-24 inch) diameter tree was broken off at the trunk.
High Wind, Chase
- When
- January 26, 7:15 PM CST to 9:11 PM CST
- Where
- Chase forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
The 63-mph gust was measured at the Tallgrass Prairie site TGSK1 between 7 PM and 730 PM.
High Wind, Rice
- When
- January 26, 7:20 PM CST to 9:11 PM CST
- Where
- Rice forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.
High Wind, Marion
- When
- January 26, 7:28 PM CST to 9:11 PM CST
- Where
- Marion forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.
High Wind, Kingman
- When
- January 26, 7:30 PM CST to 9:11 PM CST
- Where
- Kingman forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
A large tree was uprooted and fell across a road 4 miles south southwest of Mt. Vernon near Highway 54 and 130 Avenue between Kingman and Cheney.
High Wind, McPherson
- When
- January 26, 7:30 PM CST to 9:11 PM CST
- Where
- McPherson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.
High Wind, Sedgwick
- When
- January 26, 7:44 PM CST to 9:11 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The 60-mph gust was measured at McConnell Air Force Base.
High Wind, Reno
- When
- January 26, 8:06 PM CST to 9:11 PM CST
- Where
- Reno forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.
High Wind, Harvey
- When
- January 26, 8:10 PM CST to 9:11 PM CST
- Where
- Harvey forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 26 to 27, 20141 death · 7 injured · 13 events
- Blizzard in Minnesota, January 26, 20141 death · 26 events
- Blizzard in North Dakota, January 26, 20141 death · 18 events
- Cold in Illinois, January 26, 20141 death · 1 event
- High Wind in Iowa, January 26, 2014$875,000 · 56 kt wind · 35 events
- Blizzard in Iowa, January 26, 2014$160,000 · 16 events
- Strong Wind in Illinois, January 26 to 27, 2014$19,000 · 19 events
- Extreme Cold in Minnesota, January 26 to 28, 201424 events
- Strong Wind in Kentucky, January 26 to 27, 2014$15,000 · 15 events
- High Wind in South Dakota, January 26, 201456 kt wind · 23 events
- High Wind in South Dakota, January 26, 201464 kt wind · 20 events
- Blizzard and Winter Storm in Wisconsin, January 26 to 27, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489392, 489396, 489399, 489398, 489400, 497406, 497408, 489401, 497407, 489402, 497405, 497410.